Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS Pittsburgh, PA

April 30, 2014Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Apr 30, 2014, 6:21 PM EDT for Westmoreland County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2014, 6:21 PM EDT (22:21 UTC)
Expired
Apr 30, 2014, 6:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WWUS81 KPBZ 302221
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT WED APR 30 2014

PAZ021-029-073-075-302245-
ALLEGHENY PA-FAYETTE PA-WASHINGTON PA-WESTMORELAND PA-
621 PM EDT WED APR 30 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EAST CENTRAL
WASHINGTON...EXTREME NORTHWESTERN FAYETTE...NORTHWESTERN WESTMORELAND
AND SOUTHEASTERN ALLEGHENY COUNTIES...

AT 619 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH POTENTIALLY 
STRONG WIND GUSTS WERE ALONG A LINE FROM 6 MILES NORTHWEST OF 
BENTLEYVILLE TO 3 MILES SOUTHWEST OF CHARLEROI...MOVING NORTHEAST AT 
50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE. 

  LOCATIONS IMPACTED INCLUDE...
  BENTLEYVILLE...       CHARLEROI...          MONESSEN...
  BELLE VERNON...       MONONGAHELA...        DONORA...
  ELIZABETH BORO...     WEST NEWTON...        MCKEESPORT...
  WEST MIFFLIN...       TURTLE CREEK...       IRWIN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4058 7970 4040 7937 4005 7993 4018 8013

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Apr 30, 5:47 PM EDT, 34 minutes earlier.

Area forecast discussion, Apr 30, 5:47 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT WED APR 30 2014

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL
BRING PERIODIC SHOWERS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
EARLY EVE UPDATE WAS ISSUED TO ADJUST POPS FOR SLOWER EWD
PROGRESS OF THE SPPRTG LOW TNGT...AND TO ADD A THUNDER MENTION
FOR AREAS SURROUNDING MGW THIS EVE AS LOW TOPPED CONVECTION WL RMN
A SLGT POSSIBILITY FOR THE NXT CPL OF HRS.

OTHERWISE..
DIGGING SHORTWAVE SHOULD HELP TO PUSH THE COLD FRONT ACROSS THE REGION
ON THURSDAY MRNG...PROVIDING A BREAK IN PCPN FOR MOST
AREAS...HOWEVER...ANOTHER SHORTWAVE ROTATING AROUND THE
MEANDERING UPPER LOW WILL SPPRT ANOTHER CHANCE FOR SHOWERS LTR IN
THE DAY. COLD ADVECTION AND CLOUD COVER WL NOT SPPRT MUCH TEMP RECOVERY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
UPPER LOW WILL CONTINUE TO LIFT TOWARDS THE GREAT LAKES AND NEW
ENGLAND THROUGH FRIDAY. ANOTHER SHORTWAVE WILL BRING YET ANOTHER
ROUND OF SHOWERS FRIDAY BUT THINK THAT MUCH OF THE ACTIVITY WILL
BE DIURNALLY DRIVEN. EXPECT TEMPERATURES TO BE EVEN COOLER THAN
THURSDAY AS 850HPA TEMPS REMAIN AROUND 2C.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WEST TO NORTHWEST FLOW WILL CONTINUE ALOFT THROUGH SUNDAY WITH
REINFORCING COLD FRONTS KEEPING TEMPERATURES BELOW AVERAGE INTO
MONDAY WITH A GOOD DEAL OF CLOUDS AND SCATTERED SHOWERS FOR THE
WEEKEND. BOUNDARY WILL STALL SOUTH OF REGION MONDAY INTO TUESDAY
WITH SURFACE HIGH PRESSURE IN CONTROL. AS UPPER LEVEL RIDGE ALOFT
SHIFTS EAST LATE TUESDAY WARM FRONT WILL SHIFT NORTH WITH WARMER
TEMPERATURES AND POSSIBLE SHOWERS FOR MID WEEK.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
IFR ACROSS MUCH OF EASTERN OHIO AND NORTHERN PA WITH QUITE
VARIABLE CONDITIONS ELSEWHERE AS SHORTWAVE AND SURFACE LOW SHIFT
NORTH ALONG OLD BOUNDARY. AS THIS SHORTWAVE EXITS TOWARD 00Z MAIN
COLD FRONT WILL FINALLY PUSH ACROSS REGION WITH WINDS SHIFTING TO
SOUTHWEST AND IFR AT TIMES. BEHIND FRONT THURSDAY IMPROVING
CONDITIONS WITH MVFR AT TIMES AND WINDS BECOMING WEST AS DRIER AIR
WORKS INTO THE REGION.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH MONDAY/... PERIODIC
RESTRICTIONS IN SHOWERS WL CONT INTO THE WEEKEND AS A SERIES OF
COLD FRONTS MOVES ACROSS THE REGION. GENERAL VFR MONDAY UNDER HIGH
PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Apr 30, 3:00 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT WED APR 30 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
300 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 5:47 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT WED APR 30 2014

PAZ029-031-302230-
GREENE PA-WASHINGTON PA-
547 PM EDT WED APR 30 2014

...A THUNDERSTORM WILL AFFECT SOUTH CENTRAL WASHINGTON AND WESTERN
GREENE COUNTIES...

AT 545 PM EDT...A THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF
RYERSON STATION...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  ROGERSVILLE...        SWARTS...             WAYNESBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3982 8041 3987 8049 4007 8028 4000 7999
      3979 8034
Special weather statement, Apr 30, 6:04 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT WED APR 30 2014

PAZ029-031-075-302230-
FAYETTE PA-GREENE PA-WASHINGTON PA-
604 PM EDT WED APR 30 2014

...A THUNDERSTORM WILL AFFECT GREENE...SOUTHEASTERN WASHINGTON AND
WEST CENTRAL FAYETTE COUNTIES...

AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
BUZZ...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND PENNY TO NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  BUZZ...               ROGERSVILLE...        WAYNESBURG...
  JEFFERSON BORO...     CARMICHAELS...        MARIANNA...
  CALIFORNIA...         BROWNSVILLE...        BENTLEYVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4017 8000 4001 7979 3972 8027 3975 8041

15
Special weather statement, Apr 30, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT WED APR 30 2014

PAZ021-029-073-075-302245-
ALLEGHENY PA-FAYETTE PA-WASHINGTON PA-WESTMORELAND PA-
621 PM EDT WED APR 30 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EAST CENTRAL
WASHINGTON...EXTREME NORTHWESTERN FAYETTE...NORTHWESTERN WESTMORELAND
AND SOUTHEASTERN ALLEGHENY COUNTIES...

AT 619 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH POTENTIALLY
STRONG WIND GUSTS WERE ALONG A LINE FROM 6 MILES NORTHWEST OF
BENTLEYVILLE TO 3 MILES SOUTHWEST OF CHARLEROI...MOVING NORTHEAST AT
50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE.

  LOCATIONS IMPACTED INCLUDE...
  BENTLEYVILLE...       CHARLEROI...          MONESSEN...
  BELLE VERNON...       MONONGAHELA...        DONORA...
  ELIZABETH BORO...     WEST NEWTON...        MCKEESPORT...
  WEST MIFFLIN...       TURTLE CREEK...       IRWIN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4058 7970 4040 7937 4005 7993 4018 8013

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:47 PM EDTSpecial Weather StatementPBZGreene43 min
Apr 30, 6:04 PM EDTSpecial Weather StatementPBZGreene26 min
Apr 29, 9:46 PM EDTRiver Flood WarningPBZCoshocton34 hr
Apr 30, 2:13 PM EDTAreal Flood AdvisoryPBZHarrison12 hr
Apr 30, 3:24 PM EDTAreal Flood WarningPBZTuscarawas24 hr
Apr 30, 6:56 PM EDTAreal Flood WarningPBZGuernsey37 hr

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.